DR. MARTIN SCURR: Is the gallbladder to blame for back pain?
I have had severe episodes of back pain that can only be relieved by taking tramadol. This pain is worse on the right side of the spine around the lower ribs. I had my gallbladder removed 12 years ago, could it be related?
Margaret Holt, Glasgow.
It sounds like you might be experiencing post-cholecystectomy syndrome, a combination of symptoms including recurrent pain and dyspepsia (indigestion) after gallbladder removal.
‘Cholecystectomy’, the medical term for the removal of the gallbladder, is one of the most common operations performed in the UK, with most people performing it to resolve pain caused by gallstones.
But quite a significant number continue to suffer afterwards: a 2015 study showed that only six in ten patients reported complete pain relief three months after having their gallbladder removed; in other words, four out of ten have the syndrome, although in most cases it will resolve.
QUESTION: I have had severe episodes of back pain that can only be relieved by taking tramadol. This pain is worse on the right side of the spine around the lower ribs. I had my gallbladder removed 12 years ago, could it be related?
There are two categories of post-cholecystectomy syndrome: ‘early’, where symptoms occur in the immediate postoperative period (ie, within the first three months); and ‘late’, when they persist for months or even years, which I suspect is what is happening in your case.
We know from research that in half of patients with late post-cholecystectomy syndrome, the problem is related to the bile ducts (which carry bile from the liver) or pancreas, perhaps as a result of damage caused by the surgery itself, or disorders gastrointestinal, also resulting from gallbladder surgery.
In the other half of the cases, the vertebral column or the intercostal nerves, which surround the thorax and abdomen, are involved. This suggests that the original symptoms were not actually caused by the (now removed) gallbladder.
In my opinion, any pain so severe that it requires a very strong pain reliever, such as the tramadol (an opioid pain reliever) that you have been prescribed, deserves further investigation.
You say in your longer letter that you have had a kidney ultrasound, which ruled out a kidney stone.
But it could be that you have a stone in the biliary system, the network of channels within and leading from the liver, bile ducts, and gallbladder: this stone could have been there when you had surgery and has gotten larger ever since .
I suggest you ask your GP for a referral to a gastroenterologist.
I wake up at night with my lips and cheeks pressed against my teeth because my mouth is so dry. I don’t drink anything after 6pm because I also wake up to go to the bathroom around 4am and do another three or four laps before getting up at 8am. I take oxybutynin, Stexerol and tamsulosin every day.
Edward Stark, via email.
Dry mouth as the only symptom is usually not caused by any worrisome diagnosis, but it would clearly help with the quality of your life if it could be resolved.
Dehydration is a common cause: in your case, this could be from stopping drinking fluids after 6:00 pm to reduce your need to go to the bathroom at night (known as nocturia).
The main cause of nocturia in men is benign prostatic hyperplasia, where an enlarged prostate puts pressure on the urethra and bladder and causes urinary symptoms.
While tamsulosin (which you are taking) relieves many of the symptoms, such as poor flow, it is not as effective for nocturia.
Depriving yourself of fluids may be less helpful than you might hope, leading to undesirable effects such as a dry mouth. If it hasn’t helped with the nocturia, I would suggest relaxing and drinking maybe a glass of water in the middle of the night.
Dry mouth is also caused by mouth breathing, which is usually related to nasal congestion.
Finally, and I suspect most important to you, dry mouth is a symptom of many medications, including oxybutynin. This medicine helps reduce urinary frequency and urgency (the symptoms that worry you in the first few hours).
Since it doesn’t seem to have helped his bladder symptoms, there is a case for stopping it and he still has the benefit of tamsulosin. Discuss this with your doctor.